Virginia, 2024Damaging Winds in Virginia, July 17, 2024
July 17, 2024 · NWS LWX · 24 events in 15 counties and zones
A cold front interacting with a hot and humid airmass produced a few loosely organized clusters of strong to severe thunderstorms. Localized wind damage was the main result in the wake of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $93,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front interacting with a hot and humid airmass produced a few loosely organized clusters of strong to severe thunderstorms. Localized wind damage was the main result in the wake of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 1:00 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 17, 1:00 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
200 PM EDT Wed Jul 17 2024
.SYNOPSIS...
A strong cold front will slowly cross the area through tonight
bringing increased chances for showers and thunderstorms. Cool high
pressure builds back into the area from the north Thursday as the
front sinks south and east of region. The front will remain stalled
to our south Friday before retreating back to the north this weekend
into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 18Z, a small shortwave/vortmax (remnant MCV feature) was
moving across the Appalachians in eastern WV up into SW PA.
Surface winds, albeit light, have occasionally backed to the SE
over portions of the Shenandoah Valley, indicative of enhanced
cyclonic flow around this feature. Guidance seems to be
underdoing the effects of this MCV, so anticipate a bit better
low-level convergence and mid-level shear as it progresses east.
This will likely result in a rapidly developing band of
thunderstorms over eastern WV over the foothills west of I-81 by
mid afternoon. This band of storms should then progress E/NE
crossing the Blue Ridge around 4 PM, then entering the metros
around 5-6 PM. These storms may further be enhanced along and in
the lee of a pressure trough that arcs from northern DE
southwest to near Charlottesville; higher CAPE exists east of
this boundary as of 18Z. The main threat with this activity
given meager mid-level lapse rates is damaging wind gusts, with
a conditional risk for an isolated tornado where surface winds
become sufficiently backed to the SE ahead of the MCV, or east
of the surface pressure trough.
Additional shower and thunderstorm activity is possible this
evening as the synoptic cold front (currently over OH/northwest
PA) pushes in. Interaction between the surface trough, MCV, and
cold front could result in multiple rounds of thunderstorms over
the I-95 corridor into southern MD. With ample moisture in place
(PWs rising to over 2" by evening), this supports the ongoing
Flood Watch for potential flash flooding. Rainfall rates under
the heaviest storms could approach 2-3 inches per hour, with
localized/isolated totals under repeated storms possibly
approaching 5 or 6 inches.
Otherwise, today marks one last hot day in this stretch,
although the ridge being suppressed and increasing cloud cover
may result in temperatures a few degrees cooler than Tuesday
(highs generally mid to upper 90s). Dew points will be a bit
higher though, so heat index values will still range from
100-109 near and east of Interstate 81, where a Heat Advisory is
in effect.
Most of the heavier activity should exit around or just after
midnight. Some patchy fog could develop if there are breaks in
the clouds. Lows will drop into the 60s west of the Blue Ridge,
and remain in the 70s to the east.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The surface cold front will likely be south of the area by
Thursday morning. However, some guidance is still slow enough
with the frontal zone progression, combined with shortwaves
aloft, that showers and a few thunderstorms could still develop
through Thursday, mainly across the southern half of the area.
It will be noticeably cooler with highs in the 80s for most,
although some breaks of sun could allow some northern areas to
reach 90. Lower dew points will gradually advect in and will be
most noticeable Thursday night when lows drop into the 60s for
most of the area, with 50s in the mountains.
High pressure will build north of the area and the front will
reach its most southern extent Friday before stalling against
the Bermuda high. Therefore, dry and seasonable conditions
should prevail, although some increased cloud cover may persist
in southern areas. Some guidance has moisture advancing back
northward as quickly as Friday night, so we have some slight
chance PoPs across the southern half of the area.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Key Messages:
1) No excessive heat! Temperatures will remain at or slightly below
normal through much of the extended period.
2) Increased confidence for daily chances for showers and
thunderstorms as a stalled front remains nearby.
It's a typical stagnant Summertime pattern as we head into the
weekend and throughout much of next week. Synoptically, we'll
continue to monitor a deepening upper-level trough over the
central Mississippi River Valley as it becomes blocked by the
ridge over the Rockies and central Atlantic. As a result, a
stationary boundary will remain draped across the Virginia and
North Carolina border before slowly drifting north as a warm
front Monday and Tuesday. Moisture will increase across the
region leading to an uptick in daily chances for showers and
thunderstorms. The highest coverage of thunderstorms appears to
be Tuesday and Wednesday as the warm front lifts through and
then eventually stalls near the region. This is highlighted by
both the CSU and NSSL machine-learning probabilities which
suggest a non-zero chance of severe weather during this time.
As for temperatures, expect values closer to seasonable norms this
weekend into early next week. Highs will push into the mid to upper
80s Saturday, with upper 80s and low 90s Sunday mainly east of
the Allegheny Front. Temperatures come up a few more degrees
Monday through Wednesday as the warm front crosses the region.
This aligns with the 6-10 day and 8-14 day trends from the
Climate Prediction Center with regards to temperature outlooks.
With moisture increasing, we may get close to Heat Advisory
criteria mid to late next week, although some uncertainty
remains in regards to the intensity of heat during this time
frame. Overnight lows through the period will fall into the mid
to upper 60s and low 70s with light winds.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Thunderstorms are expected this afternoon into the evening,
with the least confidence at MRB. AMDs will likely be needed as
guidance indicates the potential for multiple rounds, or at
least some kind of redevelopment along the cluster's southern
flank which could affect the metro hubs into the evening. Strong
to severe downbursts, frequent lightning, and intense rain
rates are possible with the strongest storms. While storm
chances decrease during the evening, a few showers could linger
into the night as the surface cold front approaches. There is
also some potential of MVFR ceilings behind the storms in the
metro areas, but confidence is low. Patchy fog could also
develop if there are breaks in the clouds.
The front will be south of the area Thursday, but showers and
thunderstorms may still develop in its vicinity, which could
affect CHO. VFR conditions appear probable Thursday night into
Friday as high pressure builds to the north.
Prevailing VFR conditions are expected throughout the weekend with
intermittent sub-VFR conditions at times as a result of any showers
and thunderstorms that form during the diurnal period. Winds will
remain light out of the south throughout the weekend.
VFR conditions continue into early next week, although the
opportunity for sub-VFR remains during the afternoon and evening
hours as a warm front lifts into the region. This will lead to
increased chances for showers and thunderstorms at the
terminals, although confidence remains low on which terminals
will be affected. The highest coverage for thunderstorms appears
to be by the middle and end of next week.
&&
.MARINE...
Southwesterly flow will increase again this afternoon across
all waters. While marginal and perhaps sporadic, thought it was
best to cover this with an advisory. Thunderstorms with strong
winds will also become more likely this afternoon and evening as
a cold front approaches, with Special Marine Warnings likely.
Winds become northerly Thursday behind the front. A few
thunderstorms are possible near southern Maryland through
Thursday but seem unlikely to be strong. There's still some
potential for northerly channeling down the bay Thursday night,
but it would be marginal for an advisory. Lighter winds are
expected Friday and Friday night as high pressure builds to the
north and the front stalls to the south.
Sub-SCA level winds out of the south are expected this weekend into
early next week. An SMW cannot be ruled out for any potential
strong thunderstorms that look to pop up during the afternoon
and evening hours. The greatest potential for a thunderstorm
looks to come Monday through Wednesday as a warm front lifts
into the region.
&&
.HYDROLOGY...
A Flood Watch remains in effect through this evening for both the
Baltimore/Washington DC metro areas along with southern MD and the
northern neck of Virginia. For more info visit weather.gov/lwx.
A strong cold front will bring scattered to numerous showers and
thunderstorms to the I-95 urban corridor later this afternoon and
into the evening hours. Any thunderstorms will be efficient rain
producers with precipitable water values hovering between
1.75-2.15 inches. Thunderstorm activity will be fairly
progressive, although some training could occur given some
backbuilding with limited shear (0-6 km less than 30 kts) aloft.
Rainfall amounts will generally range between 0.50-1.00" across
the watch area with locally heavier amounts possible (2-3 in/hr,
localized totals to 6 inches). Recent drought concerns have led
to a less pourus surface increasing runoff concern. You combine
this with 3 and 6 hour FFG values of 2 to 3 inches to get
isolated urbanized flooding concerns. Peak timing window for
convection appears to be between 4-8 PM with a tapering of
activity heading into the front half of the overnight period.
&&
.CLIMATE...
Here are daily high temperature records for July 17.
Records (RERs) are only issued for DCA, IAD, BWI, and MRB, but
other sites are shown for reference. A '+' sign indicates multiple years
currently hold that record.
***WEDNESDAY, JULY 17TH, 2024***
LOCATION RECORD (YEAR)
Washington-National (DCA) 102F (1980)
Washington-Dulles (IAD) 100F (1997)+
Baltimore (BWI) 101F (1988)
Martinsburg (MRB) 102F (1988)+
Charlottesville (CHO) 100F (1988)+
Annapolis (NAK) 100F (1900)
Hagerstown (HGR) 100F (1953)+
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
Flood Watch until midnight EDT tonight for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-008-
011-013-014-016>018-503>508.
Small Craft Advisory until 11 PM EDT this evening for MDZ008.
Flood Watch until midnight EDT tonight for MDZ011-013-014-504-
506.
VA...Heat Advisory until 8 PM EDT this evening for VAZ026>031-
037>040-050-051-053>057-501-502-505-506-526-527.
Flood Watch until midnight EDT tonight for VAZ053-054-527.
WV...Heat Advisory until 8 PM EDT this evening for WVZ051>053.
MARINE...Heat Advisory until 8 PM EDT this evening for ANZ530.
Small Craft Advisory until 11 PM EDT this evening for
ANZ530>533-535-536-538>542.
Small Craft Advisory until 5 AM EDT Thursday for ANZ534-537-
543.
&&
SYNOPSIS...EST
NEAR TERM...DHOF
SHORT TERM...ADS/DHOF
LONG TERM...EST
AVIATION...ADS/DHOF/EST
MARINE...ADS/DHOF/EST
HYDROLOGY...EST
CLIMATE...LWXHazardous weather outlook, Jul 17, 1:43 PM EST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
243 PM EDT Wed Jul 17 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-181845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
243 PM EDT Wed Jul 17 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 10 PM. The main
hazard is damaging wind gusts.
A Heat Advisory is in effect until 8 PM this evening.
A Flood Watch for potential flash flooding is in effect for
portions of the Baltimore and Washington metropolitan areas from
2 PM this afternoon until midnight tonight. An isolated instance
of flash flooding could occur elsewhere.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should report severe weather according to standard
operating procedures.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-181845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
243 PM EDT Wed Jul 17 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for much of the area
until 10 PM. The main hazard is damaging wind gusts.
A Heat Advisory is in effect for the entire outlook area aside
from Hampshire, Hardy, Augusta, and Nelson Counties until 8 PM
this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-181845-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
243 PM EDT Wed Jul 17 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
An isolated severe thunderstorm with damaging wind gusts is
possible this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
In the hours before
Local storm report, Jul 17, 11:54 AM EST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1254 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM Tstm Wnd Dmg 2 NNW Columbia 39.23N 76.88W
07/16/2024 Howard MD NWS Employee
Several trees down along Hesperus Drive, including some
that were snapped.
&&
Event Number LWX2403508
KJPLocal storm report, Jul 17, 1:04 PM EST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
204 PM EDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM Tstm Wnd Dmg 7 NW Cockeysville 39.55N 76.72W
07/16/2024 Baltimore MD Emergency Mngr
Multiple large trees down along Stringtown Road.
&&
Event Number LWX2403509
KJPThunderstorm Wind, Shenandoah
- When
- July 17, 2:02 PM EST
- Where
- Shenandoah County, 0.97 mi NNE of Forestville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 38.732, -78.712
Trees and wires blew down outside of Forestville.
Thunderstorm Wind, Rockingham
- When
- July 17, 2:22 PM EST
- Where
- Rockingham County, 2.23 mi ESE of Dale Enterprise
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 38.437, -78.892
Trees and power lines blew down just west of the City of Harrisonburg.
Thunderstorm Wind, Augusta
- When
- July 17, 2:32 PM EST
- Where
- Augusta County, 2.42 mi NW of Spottswood
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.955, -79.232
A wind gust of 52 knots (60 MPH) was measured by a personal weather station near Spottswood.
Thunderstorm Wind, Augusta
- When
- July 17, 2:34 PM EST
- Where
- Augusta County, 0.42 mi ENE of Middlebrook
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.053, -79.213
Trees blew down on Mish Barn Road.
Thunderstorm Wind, Augusta
- When
- July 17, 2:39 PM EST
- Where
- Augusta County, 1.46 mi SW of Jolivue
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.083, -79.096
Trees blew down in the 1500 block of US-11 Lee Jackson Highway.
Thunderstorm Wind, Augusta
- When
- July 17, 2:43 PM EST
- Where
- Augusta County, 1.01 mi SE of Jolivue
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.091, -79.065
Trees blew down in the 600 block of Christians Creek Road.
Thunderstorm Wind, Rockingham
- When
- July 17, 2:51 PM EST
- Where
- Rockingham County, 2.02 mi WSW of Elkton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.406, -78.653
Trees and power lines blew down in the Elkton area.
Thunderstorm Wind, Augusta
- When
- July 17, 2:51 PM EST
- Where
- Augusta County, 1.42 mi S of Lipscomb
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 37.999, -78.980
Trees blew down on China Clay Road.
Thunderstorm Wind, Waynesboro (C)
- When
- July 17, 2:59 PM EST
- Where
- Waynesboro (C) County, 1.23 mi W of Waynesboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 38.069, -78.903
Large trees blew down in the City of Waynesboro.
Thunderstorm Wind, Nelson
- When
- July 17, 3:03 PM EST
- Where
- Nelson County, 0.6 mi ENE of Afton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.032, -78.839
Multiple trees blew down in the Afton Mountain area.
Thunderstorm Wind, Albemarle
- When
- July 17, 3:16 PM EST
- Where
- Albemarle County, 0.87 mi ESE of Greenwood
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $12,000
- Reported by
- 911 Call Center
- Coordinates
- 38.046, -78.755
Numerous trees blew down in the western part of the county near Greenwood.
Thunderstorm Wind, Albemarle
- When
- July 17, 3:16 PM EST
- Where
- Albemarle County, 2.18 mi WNW of White Hall
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $12,000
- Reported by
- 911 Call Center
- Coordinates
- 38.134, -78.706
Numerous trees blew down in the western part of the county near White Hall.
Thunderstorm Wind, Rappahannock
- When
- July 17, 3:21 PM EST
- Where
- Rappahannock County, 0.52 mi NNE of Woodville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.607, -78.176
There were three reports of trees blown down in Rappahannock County.
Thunderstorm Wind, Clarke
- When
- July 17, 3:22 PM EST
- Where
- Clarke County, 4.17 mi SSE of Berryville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.100, -77.927
Trees blew down on River Road.
Thunderstorm Wind, Charlottesville (C)
- When
- July 17, 3:33 PM EST
- Where
- Charlottesville (C) County, 0.93 mi ENE of Charlottesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.037, -78.486
Trees, branches, and wires blew down on the south side of the City of Charlottesville.
Thunderstorm Wind, Albemarle
- When
- July 17, 3:38 PM EST
- Where
- Albemarle County, 0.55 mi SSE of Shadwell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 38.013, -78.396
Trees and wires blew down near Shadwell.
Thunderstorm Wind, Loudoun
- When
- July 17, 3:45 PM EST
- Where
- Loudoun County, 0.71 mi NW of Philomont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.056, -77.741
Trees blew down near the intersection of Hunt Valley Lane and VA-622.
Thunderstorm Wind, Fauquier
- When
- July 17, 3:45 PM EST
- Where
- Fauquier County, 1.25 mi N of Bethel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.788, -77.822
Trees blew down in the 6200 block of US-17 James Madison Highway.
Thunderstorm Wind, Loudoun
- When
- July 17, 3:49 PM EST
- Where
- Loudoun County, 0.75 mi NE of Raeonian Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 39.158, -77.610
Trees and power lines blew down south of Waterford.
Thunderstorm Wind, Culpeper
- When
- July 17, 3:49 PM EST
- Where
- Culpeper County, 0.61 mi SSW of Catalpa
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.512, -77.974
Trees blew down on Chestnut Fork Road near the intersection with Ridgelea Avenue.
Thunderstorm Wind, Fauquier
- When
- July 17, 4:16 PM EST
- Where
- Fauquier County, 1.76 mi NNW of Calverton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.655, -77.678
Trees blew down on VA-603 Bastable Mill Road.
Thunderstorm Wind, Orange
- When
- July 17, 4:54 PM EST
- Where
- Orange County, 0.82 mi WNW of Wilderness
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.337, -77.743
Trees blew down on Mount Pleasant Drive near the intersection with Meadow View Lane.
Thunderstorm Wind, Fairfax
- When
- July 17, 4:54 PM EST
- Where
- Fairfax County, 1.22 mi NW of Great Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.010, -77.288
Trees blew down around Great Falls.
Thunderstorm Wind, Arlington
- When
- July 17, 4:59 PM EST
- Where
- Arlington County, 1.21 mi WSW of Barcroft
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.895, -77.151
Trees blew down in the 2500 block of North Powhatan Street, including one onto a car.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17 to 19, 202411 deaths · 1 event
- Heat in Arizona, July 17 to 20, 20247 deaths · 2 events
- Wildfire in Washington, July 17 to 31, 2024$19 million · 1 event
- Flash Flooding and Heavy Rain in Missouri, July 17, 2024$1.7 million · 26 events
- Flash Flooding and Damaging Winds in New Mexico, July 17 to 20, 2024$100,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 17, 2024$107,000 · 52 kt wind · 5 events
- Damaging Winds in New York, July 17, 2024$39,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 17, 2024$16,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Virginia, July 17, 2024$24,000 · 50 kt wind · 20 events
- Damaging Winds in Virginia, July 17, 2024$26,000 · 60 kt wind · 15 events
- Damaging Winds in Pennsylvania, July 17, 2024$33,000 · 70 kt wind · 6 events
- Damaging Winds in Alabama, July 17, 2024$22,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187243, 1187244, 1187245, 1187246, 1187247, 1187248, 1187249, 1187250, 1187252, 1187253, 1187254, 1187255, 1187256, 1187257, 1187258, 1187259, 1187261, 1187262, 1187263, 1187265, 1187266, 1187267, 1187268, 1187269.